Hail, Payne
- When
- September 19, 12:14 PM CST
- Where
- Payne County, 2.03 mi WNW of (Swo)stillwater Airport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.173, -97.123
MPing report.
As multiple low-amplitude upper waves (embedded within broad zonal flow) traversed the Southern Plains, two rounds of convection occurred across the forecast area on the 19th. The first round, from the late morning into early afternoon, included a few reports of marginally severe hail across north-central into eastern Oklahoma, owing to relatively weak instability present during this time frame.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As multiple low-amplitude upper waves (embedded within broad zonal flow) traversed the Southern Plains, two rounds of convection occurred across the forecast area on the 19th. The first round, from the late morning into early afternoon, included a few reports of marginally severe hail across north-central into eastern Oklahoma, owing to relatively weak instability present during this time frame.
By the early evening, aided by sufficient deep-layer wind shear and increasing (significant in magnitude) convective instability, multiple supercell thunderstorms initiated across southwest Oklahoma. Reports of large to very large hail and wind damage were received across the aforementioned areas. A 'left-split' (supercell) thunderstorm traveled into portions of central Oklahoma, including the southern suburbs of the Oklahoma City Metropolitan area, and produced continued reports of significant hail during the late evening time frame. Additional supercell thunderstorms developed further north across central Oklahoma during the evening as well. While a few reports of large hail were also received with these storms, greater convective inhibition limited the longevity of impact from these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 11:43 AM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1243 PM CDT Tue Sep 19 2023 ...New AVIATION... .UPDATE... Issued at 1109 AM CDT Tue Sep 19 2023 Updated POPs for late this morning through early this evening following both trends on radar and short-term trends in model output. The highest POPs will be focused from south central to east central Oklahoma, but there is still definitely enough signal for redevelopment farther west that POPs are still warranted out there, although convection may be more scattered. Did not adjust the high temperature, but made adjustments to the hourly grids as these morning clouds have slowed down the morning warming. Still think the forecast max temps can be achieved as skies are clearing in the west, but the hourly temps should now be closer to representative. && .SHORT TERM... (Today and tonight) Issued at 359 AM CDT Tue Sep 19 2023 Showers and thunderstorms will be likely widespread across our area in the short term, potentially becoming severe by Tuesday afternoon with the severe risk continuing into the evening hours. Gusty south winds coupled with this mornings low-level jet will transport gulf- based moisture up through the boundary layer increasing lower to mid 60s surface dewpoints up from northern Texas into Oklahoma by late morning. Tuesdays low-level moisture advection will also sharpen up a dryline up through west Texas into the Southern High Plains. Meanwhile, an embedded mid-level shortwave propagating through our nearly zonal westerlies could initiate a first round of convection after sunrise through the morning until the low-level jet weakens by late morning. One to possibly two troughs developing lee of the Colorado Rockies in our westerlies will be digging across the Central High Plains and with the first one moving into the Southern Plains by the afternoon. This lee trough will steepen mid-level lapse rates resulting in rapid destabilization, with moderate 2000- 3000 J/kg of surface based CAPE to work with in the afternoon as well as moderate instability for any elevated lifted convection. Although 925 mb winds weaken by afternoon, ample 850 mb south- southwest flow may provide sufficient shear to maintain storm organization. As a result, could see severe storms develop late in the afternoon with peak daytime heating as the lee trough digs through. Another areas of severe storm development by late afternoon could be along the dryline as heating/mixing may break the cap, and this severe convection could affect western Oklahoma and western north Texas. The primary severe hazards late this afternoon could be up to golf-ball size hail to perhaps slightly bigger (2-inch) associated with the dryline convection, as well as damaging downburst winds. Could also see heavy rainfall under some of these storms although southeasterly storm motion may be sufficient to inhibit any slow-moving storms or training. Could see dryline convection ongoing during the early evening hours as a strong low-level jet returns for the night and maintaining storm organization overnight. There is some model inconsistencies overnight with the GFS & ECMWF displacing the trough into eastern Oklahoma while the NAM slows it down with a second trough trailing through. Certainly could see convection into the overnight hours, but decreasing instability should lower the severe threat by early Wednesday morning. && .LONG TERM... (Wednesday through Monday) Issued at 359 AM CDT Tue Sep 19 2023 For Wednesday, expecting the upper trough across eastern Oklahoma to dig eastward into the Mississippi Valley Region. Will restrict storm POPs east of I-35 during the afternoon although confidence is very low so will keep POPs below 20%. Our zonal flow aloft will transition into a weak ridge as a large amplitude trough develops upstream over the Western U.S. while southerly low-level winds will maintain those 60 degree dewpoints across our area with a dryline stretched across the the Southern High Plains. A series of shortwaves expelled through our weak ridging will keep storm POPs in the forecast every day from Thursday through Sunday as ample surface moisture will also remain in place. The ingredients will be in place for supercell storms developing on Thursday, but for now it looks to be a low-end severe event. Storm POPs will stay restricted to the eastern half of our CWA into the weekend with a cold front possibly coming through on Sunday bringing our temperatures back down to seasonably average. && .AVIATION... (18Z TAFS) Issued at 1243 PM CDT Tue Sep 19 2023 The current area of showers and storms will mainly affect the TAF sites near and east the Interstate 35 corridor (KPNC, KSWO, KOKC, KOUN) with the showers/storms lingering the longest at KPNC and KSWO. Additional development of showers and storms are expected to develop across the west this afternoon and spread east again late this afternoon and evening. Skies will being clearing after the last round of convection moves through overnight. Some of the storms could be severe with hail and strong winds. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 64 86 68 / 50 70 20 20 Hobart OK 93 63 92 67 / 30 30 10 0 Wichita Falls TX 95 68 95 72 / 40 50 20 10 Gage OK 90 59 86 62 / 20 20 0 0 Ponca City OK 82 61 82 63 / 60 60 20 20 Durant OK 93 66 91 70 / 40 70 50 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 428 AM CDT Tue Sep 19 2023 OKZ004>048-050>052-TXZ083>090-200930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 428 AM CDT Tue Sep 19 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be ongoing through the morning hours, but not expecting any organized severe weather with these morning storms. Severe thunderstorms will be possible during the afternoon into evening hours across most of Oklahoma and western north Texas. Severe risks starting this afternoon would be up to golf ball size hail and 60-80 mph damaging wind gusts. Heavy rain will also be possible mainly along and east of the I-35 corridor. Although thunderstorms may be ongoing overnight, the severe risk should diminish toward the midnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorm chances will continue each day Wednesday through Monday. Severe thunderstorms will be possible on Thursday and again on Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1057 AM CDT Tue Sep 19 2023
OKZ018-019-191630-
Kingfisher OK-Logan OK-
1057 AM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern
Kingfisher and southwestern Logan Counties through 1130 AM CDT...
At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cashion, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cashion, Cedar Valley, Cimarron City, Navina, and Seward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9783 3584 9787 3596 9753 3578 9748
TIME...MOT...LOC 1557Z 255DEG 29KT 3582 9778
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1059 AM CDT Tue Sep 19 2023
OKZ006-191630-
Alfalfa OK-
1059 AM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southwestern Alfalfa
County through 1130 AM CDT...
At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carmen, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Carmen, and Lambert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 9829 3655 9853 3656 9854 3658 9853
3659 9853 3660 9854 3663 9854 3675 9836
TIME...MOT...LOC 1559Z 248DEG 16KT 3663 9848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1208 PM CDT Tue Sep 19 2023
OKZ019-020-191730-
Payne OK-Logan OK-
1208 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of north central Logan
and southwestern Payne Counties through 1230 PM CDT...
At 1208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mulhall, moving east at 40 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mulhall and Lake Carl Blackwell.
This includes Interstate 35 between mile markers 166 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3598 9747 3604 9749 3613 9722 3599 9719
TIME...MOT...LOC 1708Z 256DEG 34KT 3602 9741
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1217 PM CDT Tue Sep 19 2023
OKZ007-191745-
Grant OK-
1217 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southwestern Grant
County through 1245 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Nash, moving east at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3665 9803 3672 9808 3685 9777 3670 9769
TIME...MOT...LOC 1716Z 250DEG 27KT 3671 9799
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1245 PM CDT Tue Sep 19 2023
OKZ007-191815-
Grant OK-
1245 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern Grant
County through 115 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, moving east at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pond Creek, Lamont, and Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3667 9785 3675 9787 3684 9754 3668 9751
TIME...MOT...LOC 1744Z 262DEG 26KT 3672 9778
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
112 PM CDT Tue Sep 19 2023
OKZ020-191845-
Payne OK-
112 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of north central Payne
County through 145 PM CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillwater, moving east at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stillwater and Glencoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9682 3616 9681 3611 9681 3613 9714
3623 9714 3625 9684 3624 9682
TIME...MOT...LOC 1812Z 266DEG 23KT 3618 9706
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDUThe Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
44 hail, 4 thunderstorm wind. Local standard time, as filed.
MPing report.
Relayed report. Time is radar estimated.
MPing report.
Image relayed via social media.
Relayed image showing ping pong ball to golf ball size hail. Time is radar estimated.
Tipton (TIPT) Mesonet observation.
MPing report.
Hobart Municipal Airport (KHBR) observation. Outflow boundary wind gust.
Tipton (TIPT) Mesonet observation.
Relayed images showing wind damage on a farm in the vicinity. The most significant damage occurred to a large metal barn, which had its roof fully removed. Time is radar estimated.
Social media video.
MPing report.
MPing report.
MPing report.
MPing report.
Relayed images showing quarter to golf ball size hail. Time is radar estimated.
Relayed image showing golf ball to hen egg size hail.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
Relayed image.
Video and images relayed via social media showing ping pong ball to hen egg size hail.
MPing report.
Report of quarter to golf ball size hail.
MPing report.
Images relayed via social media.
MPing report.
MPing report.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138984, 1138983, 1139087, 1139088, 1139089, 1139094, 1139090, 1139091, 1139093, 1139095, 1139096, 1139097, 1139098, 1139092, 1139100, 1139101, 1139102, 1139103, 1139119, 1139105, 1139106, 1139110, 1139138, 1139108, 1139112, 1139113, 1139114, 1139116, 1139120, 1139117, 1139121, 1139122, 1139142, 1139143, 1139144, 1139123, 1139124, 1139128, 1139125, 1139136, and more.